Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS La Crosse, WI

June 3, 2002Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2002, 10:44 PM CDT for Grant County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 10:44 PM CDT (03:44 UTC)
Expired
Jun 3, 2002, 11:45 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 11:00 PM CDTHail 1Hazel Green, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KARX 040344
SVRLSE
WIC043-040445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1145 PM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DICKEYVILLE...OR ABOUT 3
  MILES NORTHEAST OF DUBUQUE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR DICKEYVILLE AT 1050 PM CDT...
  NEAR HAZEL GREEN AT 1105 PM CDT...
  NEAR CUBA CITY AT 1110 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4262 9068 4252 9064 4252 9043 4264 9043

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:39 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT MON JUN 3 2002

FOCUS THIS FORECAST SET WILL AGAIN BE HEAVY RAIN POTENTIAL TONIGHT.

HEAVIEST RAIN LAST NIGHT WAS ACROSS NORTH AND EASTERN ZONES WHERE
TWO TO FOUR INCHES OF RAIN FELL...GIVING SOME BASIN AVERAGES OVER
TWO INCHES TOTAL. MANY TRIBUTARIES ON THE RISE PROMPTING AT LEAST
ONE FLOOD WARNING.

AT 18Z WELL DEFINED SURFACE QUASI-STATIONARY FRONT EXTENDED FROM
NORTHWEST ILLINOIS THROUGH CENTRAL IOWA. BROAD EAST FLOW CONTINUES
TO KEEP CONDITIONS COOL ACROSS FORECAST AREA. WEAK ELEVATED
CONVECTION ACROSS REGION WELL NORTH OF SURFACE BOUNDARY CONTINUES
BASED ON WEAK LOW LEVEL FORCING NOTED ON PROFILER NETWORK. SOME
ELEVATED CAPE NOTED AS WELL TO SUPPORT THIS. AS SHORT WAVE TROUGH
EJECTS OUT OF KANSAS LATE THIS AFTERNOON...BIG QUESTION IS WHEN AND
WHERE WILL NEXT ROUND OF CONVECTION SETUP.

SHORT TERM MODELS ALL STRUGGLING WITH CURRENT CONDITIONS AND
SOLUTION OVER NEXT 24 HOURS. WILL LEAN TOWARD ETA SOLUTION OF LOW
LEVEL MOISTURE TRANSPORT FOR TONIGHT WITH BETTER DEFINED REGION TO
KEY ON...OTHERWISE WILL STICK CLOSE TO PERSISTANCE IN SHORT TERM.
LOW LEVEL JET SHOULD BECOME MORE DEFINED HEADING INTO THIS EVENING
AND FIRE CONVECTION WELL NORTH OF SURFACE FRONT AGAIN OVER IOWA.
BEST MOISTURE CONVERGENCE AND LOW LEVEL FRONTOGENESIS SUGGESTS MAIN
FORCING AREA SHOULD BE SEVERAL TIERS OF COUNTIES FARTHER SOUTH THAN
LAST NIGHT...FOCUSING MORE ON NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
THIS LINES UP WELL WITH EXCESSIVE RAINFALL OUTLOOK FOR DAY 1 AS WELL.
LUCKILY THIS AREA WAS NOT AS HARD HIT LAST NIGHT SO WILL NOT ISSUE
FLOOD WATCH. WILL MENTION HEAVY RAIN THOUGH IN SOUTHERN ZONE CUTS.

BY TOMORROW NIGHT...SHORT WAVE TROUGH IN NORTHERN BRANCH PUSHES
FORCING WELL SOUTHEAST AND SHOULD BRING RAIN THREAT TO AN END BY
EARLY WEDNESDAY MORNING. UNSTABLE NORTHWEST FLOW SHOULD BRING
QUIETER WEATHER FOR THE LAST HALF OF THE WEEK...WITH MORE SEASONAL
TEMPERATURES.

.LSE...NONE.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:25 PM CDTFlash Flood WarningARXGrant3 hr
Jun 4, 2:30 AM CDTFlash Flood WarningARXGrant3 hr
Jun 4, 9:45 AM CDTSevere Thunderstorm WarningARXGrant60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.